Texas, 2019

Dense Fog in Texas, December 27, 2019

December 27, 2019 · NWS LUB · 1 event in 1 county or zone

Widespread dense fog spread over the region on the morning of the 27th. An accident involving two vehicles occurred about one mile southeast of Slaton (Lubbock County) along US Highway 84.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Widespread dense fog spread over the region on the morning of the 27th. An accident involving two vehicles occurred about one mile southeast of Slaton (Lubbock County) along US Highway 84. Law enforcement were investigating the crash when a tractor-trailer jack knifed, swerved off the road, and slid onto its side. The tractor-trailer collided with several vehicles on the side of the road and in the ditch. A Texas State trooper was hit and another driver was pinned inside of his vehicle. Both individuals sustained unknown injuries. The incident was captured on video by a photographer with KCBD-TV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 27, 9:32 AM CST, 58 minutes earlier.

Area forecast discussion, Dec 27, 9:32 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
932 AM CST Fri Dec 27 2019

.UPDATE...
Cold front boundary was settling southward through the Rolling
Plains, and perhaps can jump onto the Caprock though initial cold
surge is fairly shallow. But temperatures today likely to struggle
with the combination of the front and increasing light rain and
fog. Updated both for the cooler temperatures and wind shift, as
well as to include a Dense Fog Advisory, initially for the
southern Texas Panhandle, northern South Plains, and northern
Rolling Plains. Fog was also expanding further south into the
central South Plains. RMcQueen

&&

.PREV DISCUSSION... /issued 524 AM CST Fri Dec 27 2019/

AVIATION...
Poor flying conditions continue across all terminals, and will
through most of the TAF period until around 0900 UTC for KLBB and
KPVW, and 1100 UTC for KCDS as a cold front will move through the
region during that time. Expect IFR/LIFR conditions to persist
for the day Friday and into Friday night due to low CIGs and
reduced visibility until then.

Showers will gradually increase in coverage during the latter
part of the afternoon Friday, with isolated thunder possible.
Thunder has not been added to the TAFs this cycle given the slight
chance of occurrence, though a TEMPO group may be necessary later
this evening should thunderstorms develop near the terminals. VFR
conditions will return during the early to mid-morning hours
Saturday, with breezy conditions in the afternoon.

Sincavage

PREV DISCUSSION... /issued 310 AM CST Fri Dec 27 2019/

DISCUSSION...
Broad southwesterly flow is in place this morning with a nearly cut-
off low situated in SERN CA.  This is helping to bring in copious
amounts of low level moisture all the way back to the mountains of
central NM. Given the large scale pattern, would expect to see
streamer showers today with quite light QPF totals in areas lucky
enough to receive precipitation.  It appears we will stay socked
in with deep low level cloudiness for much of the day. Little
diurnal temperature range is expected. The UL system will make
its way to the four corners. This, in turn, will start mid-level
cooling through column saturation will make it very difficult to
get much CAPE. Still, a few embedded thunderstorms may become
established mainly across the southeastern half of the CWFA. Drier
westerly winds behind the frontal boundary will sweep through
west to east by sunrise on Saturday morning. The UL trough appears
to evolve into a multi-core morphology into Saturday night with
the leading wave ejecting into western KS followed by a second
lobe of energy around mid-day Sunday. This complex scenario looks
to give us a bit of a reprieve on winds for Saturday afternoon
yielding speeds in the mid 20s. Low level RH values look to remain
in-check with min RH values bottoming out near 30 pct.

A cold front enters the CWFA tomorrow night with drier and cooler
air. Several solutions are depicting a bit of wrap-around
precipitation in our northwest. This is typically over-done in the
models unless it gets quite cold. Temperatures for Sunday morning
appear to fit the mold for a few flurries.

The next system dives along the California coast on Monday with
zonal flow returning across our part of the country.  This low
appears to cut off INVOF Baja California then traverse south of the
region by the end of next week.  This would tend to suggest dry
conditions next week with a frontal passage along about Thursday
unless the trajectory is substantially further north than progged.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon CST today for TXZ021>032.

&&

05/99
Hazardous weather outlook, Dec 27, 9:11 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
911 AM CST Fri Dec 27 2019

TXZ021>044-281515-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
911 AM CST Fri Dec 27 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Areas of dense fog with visibilities near or under a quarter of a
mile will occur today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Lubbock

When
December 27, 10:30 AM CST
Where
Lubbock forecast zone
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863899.